Confusion between two similarly-named drugs can be harmful or even fatal if the error is not detected quickly. An error could result from any number of circumstances, such as a pharmacist who misreads a doctor’s handwriting or a nurse who accidentally administers the wrong drug. The U.S. Food and Drug Administration has procedures for comparing new drug applications to existing drugs, but this does not guard against confusion regarding drugs that are already on the market. A pharmacy journal published an account last year of one such medication error at an oncology clinic, which fortunately did not result in any complications for the patient who received the wrong medication. A version of the drug she received, however, has been implicated in numerous injuries and lawsuits.
The journal Hospital Pharmacy included an account in its June 2013 issue of a fourteen year-old girl diagnosed with acute promyelotic leukemia (APL) who received the wrong medication for about four months. APL, according to the authors, can quickly turn fatal and requires immediate treatment. Her doctors prescribed an oral dose of trentinoin, a vitamin A derivative commonly prescribed in a topical form under the name Retin-A to treat and prevent acne. It is administered orally in 10-miligram capsules to treat APL. The same basic effect that treats acne can also fight cancer cells.
After completing a course of treatment, the patient returned to the hospital about a month later. Her doctors decided to do several rounds of outpatient intravenous chemotherapy and continue the oral trentinoin. A nurse in the oncology clinic, possibly unfamiliar with the drug, instead called in a prescription for isotrentinoin under the brand name Claravis. While similar to trentinoin, isotrentinoin is primarily used to treat severe acne. It was formerly marketed as Accutane, but the manufacturer discontinued the brand in 2009, allegedly in part because of lawsuits claiming harmful side effects.